Wyoming, 2007Avalanche in Wyoming, March 10, 2007
March 10, 2007 · NWS RIW · 1 event in 1 county or zone
One skier was killed and another injured when an avalanche broke on the west slope of the Teton Mountains and ran for 1,500 feet. The slide occurred in Darby Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One skier was killed and another injured when an avalanche broke on the west slope of the Teton Mountains and ran for 1,500 feet. The slide occurred in Darby Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 10, 2:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 10, 2:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MST SAT MAR 10 2007
.SHORT TERM...TONIGHT THROUGH TUESDAY
UPPER TROUGH MOVING ACROSS THE REGION AND SHOULD BE EXITING THE AREA
AROUND 00Z. CONVECTIVE RAIN AND SNOW SHOWERS FORMING OVER THE MTS
AND PLAINS. THIS WILL PERSIST INTO THE EARLY EVENING IN THE MTS
BEFORE ENDING. DECREASING CLOUDS WITH MAINLY HIGH CLOUDS MOVING
THROUGH THE REGION TONIGHT. SEASONAL LOWS EXPECTED. NW FLOW ALOFT
FOR SUNDAY WITH SOME MOISTURE AND LIFT...MAINLY OVER THE NW MTS.
HAVE KEPT THE LOW PRECIP CHANCES GOING WITH ONLY SLIGHT CHANGES.
BREEZY TO WINDY AREAS AS LEE TROF FORMS. MILD HIGHS FOR MOST PLACES.
MODELS HAVE PRESSURE GRADIENT TIGHTENING SUNDAY NIGHT INTO MONDAY
WITH INCREASING WINDS OVER THE NORTHERN MTS. FORECAST SOUNDINGS IN
VCNTY OF NORTHERN ABSAROKA MTS SHOWS STABILITY AROUND MTN TOP WITH
WIND SPEEDS AROUND 30 KTS AT 700MB INCREASING TO 40 KTS AT 500MB
SUNDAY NIGHT. IT WILL BE WINDY WITH DECENT GUSTS AT TIMES IF MTN
WAVE ACTIVITY GETS GOING. HAVE MAINTAINED WIND FORECAST AND WILL SEE
HOW THINGS LOOK SUNDAY. A FEW SNOW SHOWERS FOR THE NW MTS SUN NIGHT
OTHERWISE DRY WITH BREEZY TO WINDY AREAS. MILD LOWS. WEST FLOW
ALOFT MONDAY WITH SOME MOISTURE INTO THE NW MTS ONCE AGAIN. DRY AND
BREEZY TO WINDY ELSEWHERE MONDAY WITH VERY MILD HIGHS...MAYBE A 70
DEGREE HIGH IN PLACES. HEIGHTS LOWER A BIT MON NIGHT AND TUES OVER
THE AREA WITH A FRONTAL PUSH INTO THE NORTH BY TUE MORNING. NAM
MODEL MORE AGGRESSIVE WITH COLD PUSH THAN GFS ON TUE. HAVE MADE SOME
SLIGHT CHANGES TO HIGHS WITH BEST COOLING OVER THE NORTH ZONES.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
STRONG ZONAL FLOW CONTINUES INTO WEDNESDAY WITH POLAR JET STREAM
ALONG THE U.S./CANADIAN BORDER AND QUASI-STATIONARY FRONT NEAR THE
MONTANA/WYOMING BORDER. BEST CHANCES OF PRECIPITATION WILL BE ALONG
AND NORTH OF THIS FRONT TUESDAY NIGHT AND WEDNESDAY AS A SERIES OF
QUICK MOVING DISTURBANCES MOVE ALONG THE FRONT. TEMPERATURES WILL
REMAIN UNSEASONABLY MILD WITH BREEZY TO WINDY CONDITIONS SOUTH OF THE
FRONT AND HIGHS IN THE 50S TO LOWER 60S BELOW 6000 FEET. THE FLOW
BUCKLES ON THURSDAY AS AN UPPER RIDGE BEGINS TO BUILD TO THE WEST
GIVING AN ADDED PUSH ACROSS NORTH AND EAST WYOMING AND THE HIGH
PLAINS...BUT THE GFS OPERATIONAL RUN IS MOST LIKELY OVERDOING THE
STRENGTH OF THE FRONTAL INTRUSION AND THE DEGREE OF COOLING. THE
UPPER RIDGE TO THE WEST BUILDS IN FRIDAY AND SATURDAY FOR DRY AND
MILD WEATHER.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...AR
LONG TERM...AEM
Hazardous weather outlook, Mar 10, 2:33 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MST SAT MAR 10 2007
WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
233 PM MST SAT MAR 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH THE EARLY EVENING.
ROADS OVER THE PASSES MAY BE SLICK AT TIMES WITH REDUCED VISIBILITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS ARE POSSIBLE ALONG THE EAST SLOPE OF THE ABSAROKA
RANGE AND THE CODY FOOTHILLS LATE SUNDAY NIGHT AND MONDAY MORNING.
THESE WINDS WILL PREVAIL THROUGH MONDAY ACROSS THE HIGHER TERRAIN OF
THE ABSAROKAS. WEST TO SOUTHWEST WIND COULD GUST OVER 60 MPH
ACROSS THE CODY FOOTHILLS WITH GUSTS OVER 75 MPH IN THE ABSAROKAS.
AFFECTED AREAS WOULD INCLUDE CLARK...CODY AND HIGHWAY 120 BETWEEN
THESE TWO LOCATIONS. STAY TUNED THROUGH THE WEEKEND FOR THE LATEST
STATEMENTS ON THIS POTENTIAL HIGH WIND EVENT FOR THE CODY FOOTHILLS
AND EAST SLOPE OF THE ABSAROKA MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Avalanche, Teton & Gros Ventre Mountains
- When
- March 10, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 10 to 11, 20074 injured · $275,000 · EF1 · 3 events
- Hail and Damaging Wind in Texas, March 10, 20071.75 in hail · 15 events
- Hail in Kansas, March 10, 20071.75 in hail · 14 events
- Heavy Snow in Alaska, March 10 to 11, 20074 events
- Hail and Damaging Winds in Oklahoma, March 10 to 11, 200767 kt wind · 4 events
- Hail in Oklahoma, March 10, 20071.75 in hail · 3 events
- Waterspout in South Atlantic Coastal Waters, March 10, 20071 event
- Flood in Nebraska, March 10 to 12, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17627.